On 30 August 2016, the U.S. Drug Enforcement Agency (DEA) issued a press release announcing their intent to effectively ban a little-known herbal compound called kratom as of 30 September 2016.
The DEA’s release held that kratom poses “an imminent hazard to public safety,” adding that 660 calls had been made to poison control centers about the substance over a five-year period. The notice reported that 15 “kratom-related deaths” had occurred between 2014 and 2016 and stated that the supplement was being reclassified as a Schedule I drug:
The Drug Enforcement Administration (DEA) today announced its intention to place the active materials in the kratom plant into Schedule I of the Controlled Substances Act in order to avoid an imminent hazard to public safety. Mitragynine and 7-hydroxymitragynine are found in kratom, which is a tropical tree indigenous to Thailand, Malaysia, Myanmar, and other areas of Southeast Asia. The announcement was made in the U.S. Federal Register and can be found by following this link.
Kratom is abused for its ability to produce opioid-like effects and is often marketed as a legal alternative to controlled substances. Law enforcement nationwide has seized more kratom in the first half of 2016 than any previous year and easily accounts for millions of dosages intended for the recreational market, according to DEA findings. In addition, kratom has a high potential for abuse, has no currently accepted medical use in treatment in the United States, and has a lack of accepted safety for use under medical supervision. These three factors constitute a Schedule I controlled substance according to the Controlled Substances Act passed by Congress in 1970.
The American Association of Poison Control Centers identified two exposures to kratom from 2000 and 2005. Between 2010 and 2015, U.S. poison centers received 660 calls related to kratom exposure. The Center for Disease Control (CDC) found that kratom abuse leads to agitation, irritability, tachycardia, nausea, drowsiness, and hypertension. Health risks found in kratom abusers include hepatotoxicity, psychosis, seizure, weight loss, insomnia, tachycardia, vomiting, poor concentration, hallucinations, and death. DEA is aware of 15 kratom-related deaths between 2014 and 2016.
The DEA linked to a notice of intent published in the Federal Register [PDF] on 25 August 2016 which included further justification for the ban, alongside links to a document which in part detailed purported deaths associated with kratom. That August 2016 document (“Background Information and Evaluation of ‘Three Factor Analysis’ for Temporary Scheduling”) cited “published case reports [which] describe events where individuals sought medical care for the purported use of kratom,” along with incidents wherein deaths were purportedly linked with the herbal supplement.
In nearly all cited cases from both the United States and other countries, the deaths involved numerous other substances. For example, a cluster of nine deaths in Sweden appeared to be attributed to a separate adulterant known as O-desmethyltramadol in a 2011 study of the fatalities: